Alert archive / Connecticut / Flash Flood Warnings in 2018

Flash Flood Warning 37, NWS New York, NY

September 12, 2018Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this flash flood warning at Sep 12, 2018, 3:10 PM EDT for Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2018, 3:10 PM EDT (19:10 UTC)
Expired
Sep 12, 2018, 5:15 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 45 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 3:39 PM EDTFLASH FLOOD1 N West Haven, CTGLADE STREET CLOSED DUE TO FLOODING BETWEEN TERRACE AVENUE AND COLEMAN STREET. ONE CAR STRANDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

709 
WGUS51 KOKX 121910
FFWOKX
CTC007-009-011-122115-
/O.NEW.KOKX.FF.W.0037.180912T1910Z-180912T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
310 PM EDT WED SEP 12 2018

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Southwestern New London County in southern Connecticut...
  Southeastern New Haven County in southern Connecticut...
  Southern Middlesex County in southern Connecticut...

* Until 515 PM EDT.

* At 310 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  New Haven, Milford, Wallingford, Shelton, Guilford, Clinton, Old
  Saybrook, Durham, Chester, Hamden, Branford, North Haven, North
  Branford, Orange and Derby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4130 7229 4127 7254 4126 7258 4126 7266
      4124 7271 4125 7273 4123 7276 4126 7278
      4124 7281 4125 7284 4123 7290 4125 7291
      4126 7291 4120 7301 4120 7305 4119 7308
      4128 7309 4130 7306 4133 7309 4154 7234

$$

NV
2 follow-up statements
044 
WGUS71 KOKX 122029
FFSOKX

Flash Flood Statement
National Weather Service New York NY
429 PM EDT WED SEP 12 2018

CTC009-011-122036-
/O.CAN.KOKX.FF.W.0037.000000T0000Z-180912T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New London CT-New Haven CT-
429 PM EDT WED SEP 12 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN NEW LONDON AND
SOUTHEASTERN NEW HAVEN COUNTIES IS CANCELLED...

Flooding is no longer expected to pose an imminent threat. Please 
continue to heed any remaining road closures.

LAT...LON 4144 7232 4142 7243 4141 7242 4140 7242
      4139 7238 4128 7255 4128 7256 4131 7259
      4132 7258 4133 7261 4138 7261 4141 7263
      4153 7236 4153 7234

$$

CTC007-122115-
/O.CON.KOKX.FF.W.0037.000000T0000Z-180912T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex CT-
429 PM EDT WED SEP 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
CENTRAL MIDDLESEX COUNTY...

At 426 PM EDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling over the area. Between 3 and 5 inches of 
rain have fallen. Flash flooding is likely ongoing.

Some locations that will experience flooding include...
Clinton, Chester, East Haddam, Haddam, Westbrook, Killingworth, Lyme,
Madison, Essex, Deep River, Millington and Moodus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4144 7232 4142 7243 4141 7242 4140 7242
      4139 7238 4128 7255 4128 7256 4131 7259
      4132 7258 4133 7261 4138 7261 4141 7263
      4153 7236 4153 7234

$$
933 
WGUS71 KOKX 122106
FFSOKX

Flash Flood Statement
National Weather Service New York NY
506 PM EDT WED SEP 12 2018

CTC007-122116-
/O.EXP.KOKX.FF.W.0037.000000T0000Z-180912T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex CT-
506 PM EDT WED SEP 12 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MIDDLESEX COUNTY WILL EXPIRE
AT 515 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose an 
imminent threat. Please continue to heed any remaining road closures.

LAT...LON 4144 7232 4142 7243 4141 7242 4140 7242
      4139 7238 4128 7255 4128 7256 4131 7259
      4132 7258 4133 7261 4138 7261 4141 7263
      4153 7236 4153 7234

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:15 PM EDT, 55 minutes earlier.

Area forecast discussion, Sep 12, 2:15 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service New York NY
215 PM EDT Wed Sep 12 2018

.SYNOPSIS...
A cold front will dissipate across the area through Thursday.
Meanwhile, tonight into Thursday high pressure will begin
building in from the north. High pressure over northern New
England and extending into the region will drift offshore
Saturday and then remain into the beginning of next week. A
frontal system approaches for Tuesday possibly with tropical
moisture from Florence. Refer to the National Hurricane Center
for the latest forecast updates on Hurricane Florence.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With the frontal boundary nearby today and some diurnal
heating, instability is expected to increase. Further vertical
lift will be given due to periodic shortwave and their positive
vorticity advection along the northwest of the upper level
longwave ridge the region will be in. The airmass remains very
moist with SW flow from low to upper levels and precipitable
waters of 2.18" from the 06Z OKX sounding. Precipitable waters
will remain near to slightly above 2 inches through today.

Scattered shower and thunderstorm activity should increase
through the afternoon, with CAMS continuing to focus on the
interior hill terrain with greatest coverage. Isolated
development possible along sea breeze boundaries as well. Due to
slow storm movement localized urban and poor drainage flooding
is possible.

High temperatures are expected to be in the mid to upper 70s
with abundant clouds through the day and light easterly flow.

There remains a high risk for the meteorological enhancement of
rip current formation at Atlantic Ocean beaches today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
For tonight, the evening will still have a chance of showers and
thunderstorms. The chances for thunderstorms then decreases
overnight into Thursday. The chances for showers will be due to
once again periodic shortwave activity along the northwest side
of the longwave upper ridge in the local region.

High pressure will begin to build in more from the north so,
moisture will eventually not be as deep especially Thursday. The
low levels will eventually increase with easterly flow,
promoting more stable conditions especially farther east.
Shallow boundary layer with some more drying between 5 and 12kft
may allow for the rain showers to be very light and perhaps
drizzle late tonight into Thursday.

For lows tonight, only expecting temperatures to lower into the
upper 60s to lower 70s with less of a diurnal curve. Airmass is
still relatively humid with dewpoints also in the upper 60s to
lower 70s. Hence, low levels will be very close to getting
saturated once again. Patchy fog was placed in the forecast for
much of tonight into early Thursday. It is possible the fog
could be dense again especially for eastern coastal areas
tonight into early Thursday. Highs Thursday will be in the 70s
once again, but lower 70s for Southern Connecticut and Eastern
Long Island with greater marine influence from the easterly
winds.

There will likely be another high risk for the meteorological
enhancement of rip current formation at Atlantic Beaches
Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
With the exception of Florence, a large scale upper level ridge will
extend across the eastern half of the country through the weekend.
Local impacts from Florence will be rough seas, high surf, beach
erosion and dangerous rip currents. Please refer to the National
Hurricane Center for the latest track and details on Florence. As a
longwave trough moves into the Pacific northwest Monday, and tracks
through southern Canada, the ridge will weaken. The developing
frontal system in southeastern Canada and into the Great Lakes may
begin to affect the region Monday into Tuesday with a chance of
showers. There is some uncertainty with the timing of this system
with the ECMWF trending a little slower, and precipitation may not
move into the region until as late as Wednesday.

There may be a few light showers or light rain Friday across the
inland areas as a weak impulse tracks across the region.
However, with the ridge in place the chances of precipitation will
be slight.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
High pressure builds down from New England into Thursday
afternoon.

Still on track for improvement to MVFR this afternoon except for
possibly at CT terminals. Still looks like IFR/VLIFR conditions
return tonight, though exact timing is uncertain. Then expect
conditions to improve to MVFR towards midday on Thursday.

Winds vary from SE to N across the region at less than 10kt will
become light and variable throughout by early this evening.
Winds then become NE-E at less than 10kt by mid-late Thursday
morning.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Low confidence in timing of onset of IFR
conditions this evening.

KLGA TAF Comments: Low confidence in timing of onset of MVFR
conditions this afternoon and then of IFR conditions this
evening.

KEWR TAF Comments: Low confidence in timing of onset of IFR
conditions this evening.

KTEB TAF Comments: Low confidence in timing of improvement to
IFR and MVFR today.

KHPN TAF Comments: Low confidence in timing of onset of MVFR
conditions this afternoon and then of IFR conditions this
evening.

KISP TAF Comments: Low confidence in timing of onset of MVFR
conditions this afternoon and then of IFR conditions this
evening.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday afternoon-Friday night...MVFR/IFR probable. There is
also a chance of isolated to scattered showers and thunderstorms.
.Saturday-Monday...VFR.

&&

.MARINE...
Marine dense fog should gradually improve through the afternoon
with heating. The winds will remain light through tonight with
a weak pressure gradient in place. For Thursday, the pressure
gradient increases between low pressure to the south and high
pressure to the north with an increase in easterly flow. Wind
gusts up to near 20 kt are expected on the ocean Thursday. Ocean
seas will continue to build during the short term with seas of
mostly 5 to 6 ft today and then 6 to 8 ft tonight with some 9 to
10 ft ocean seas in the forecast for Thursday. Small craft
advisory for hazardous seas is still in effect for the ocean and
now goes through Thursday night. Helping build these ocean seas
will be the increasing swell from distant Hurricane Florence.
Please refer to the National Hurricane Center (www.nhc.noaa.gov)
for the latest track and details with Hurricane Florence.

Ocean seas above 5 feet will be ongoing Thursday night and a small
craft advisory for hazardous seas has been extended through Thursday
night. Ocean seas will likely remain above 5 feet through the
weekend and a SCA will likely be needed. Long period swells from
Florence will cause rough conditions at the entrances to inlets and
eastern Long Island Sound. Refer to the National Hurricane Center
(www.nhc.noaa.gov) for the latest forecast updates.

Winds will remain below SCA levels on all the forecast waters
through the weekend.

&&

.HYDROLOGY...
Additional rainfall is forecast to range generally between two
and four tenths of an inch, with locally higher amounts possible
through this evening. Through this evening, localized minor
flooding of urban and poor drainage areas, is possible in any
heavier downpours and/or thunderstorms. There is a low and
isolated potential for flash flooding due to the expected slow
storm movement.

Expecting mostly rainfall totals late tonight through Thursday
of less than a quarter of an inch with rain expected to be
lighter if it occurs during that timeframe.

No significant widespread hydrologic problems are then expected
through the weekend.

&&

.TIDES/COASTAL FLOODING...
The coastal flood threat will continue to diminish tonight as
high pressure builds in and swell energy decreases.

Meanwhile at the Atlantic beachfront, the surf is expected to
build to 8 to 14 ft Tonight and continue into Friday. A few
higher waves are possible. The high surf should gradually
subside this weekend, to 3 to 5 ft or so by Monday.

This will cause widespread beach flooding and erosion,
particularly during the times of high tide Thursday and Friday.
At this point the probability for overwashes for localized
overwashes is low. Brief and localized minor flooding is
possible along the most vulnerable shoreline and barrier beach
communities during these times of high tide.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 6 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Dense Fog Advisory until 11 AM EDT Thursday for ANZ330-338-340-
     345-350-353-355.
     Small Craft Advisory for hazardous seas until 6 AM EDT Friday
     for ANZ350-353-355.

&&

SYNOPSIS...JM/19
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...19
AVIATION...Maloit
MARINE...JM/19
HYDROLOGY...JM/19
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Sep 12, 10:33 AM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1033 AM EDT Wed Sep 12 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-131445-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
1033 AM EDT Wed Sep 12 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-131445-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
1033 AM EDT Wed Sep 12 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

High surf is expected Thursday into Friday, gradually subsiding this
weekend. There will be a high risk of rip current through this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-338-340-345-350-353-355-131445-
Long Island Sound East of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1033 AM EDT Wed Sep 12 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rough conditions are expected around inlets into this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-131445-
Long Island Sound West of New Haven CT/Port Jefferson NY-
1033 AM EDT Wed Sep 12 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 12:20 AM EDTDense Fog AdvisoryOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region9 hr
Sep 12, 11:07 AM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region83 min
Sep 12, 12:18 PM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region87 min
Sep 12, 1:44 PM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region91 min
Sep 12, 2:12 PM EDTFlash Flood WarningOKXSoutheastern Connecticut Planning Region2 hr
Sep 12, 2:44 PM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region2 hr
Sep 12, 4:14 PM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region2 hr
Sep 12, 4:43 PM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region109 min
Sep 12, 5:51 PM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region114 min

Nearby

Flash Flood Warnings in Connecticut, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.